Kentucky, 2003Flood in Kentucky, September 4 to 6, 2003
September 4 to 6, 2003 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 4, 3:24 AM EST, 46 minutes earlier.
Area forecast discussion, Sep 4, 3:24 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT THU SEP 4 2003...CORRECTED WORDING...
LAST OF THE SHOWERS EXITING CWA INTO SOUTHEASTERN KENTUCKY. SHOWERS
FORMED ALONG WIND CONVERGENCE JUST AHEAD OF THE SURFACE
TROUGH...WHICH AT 2 AM...STRETCHED FROM JUST EAST OF BOWLING GREEN
TO OHIO BORDER EAST OF COVINGTON. THIS TROUGH WILL BE SLOW TO MOVE
EAST AND POSSIBLY SOME STRAY SHOWERS MAY CONTINUE EARLY THIS MORNING
ACROSS MY EXTREME SOUTHEAST COUNTIES. WILL TWEAK PRECIP WORDING AT
ZONE ISSUANCE TIME. SOME FOG HAD DEVELOPED JUST BEHIND THIS TROUGH
AROUND LEXINGTON...BUT WEAK COLD AIR ADVECTION AND LOW STRATUS WILL
KEEP FOG FROM BECOMING DENSE. WILL MENTION EARLY MORNING PATCHY FOG
FOR AT LEAST MY EASTERN ZONES THIS MORNING. A SECOND MORE VIGOROUS
FRONT WILL MOVE ACROSS THE OHIO RIVER LATER TODAY...WITH MUCH DRIER
AIR ADVECTING FROM THE NORTHERN PLAINS. MOISTURE AND PERHAPS SOME
LOW STRATUS WILL REMAIN OVER CENTRAL AND SOUTHERN KENTUCKY THIS
MORNING BUT EXPECT CLEARING FROM NORTHWEST TO SOUTHEAST THIS
AFTERNOON.
WITH CLEAR SKIES AND LOWER DEWPOINTS...NEXT SEVERAL DAYS WILL BRING
US A HINT OF EARLY FALL. SPRAWLING HIGH PRESSURE WILL MOVE OVER THE
GREAT LAKES FRIDAY. AIR COLUMN OVER OHIO VALLEY REALLY DRIES OUT AS
FORECASTED PW/S LOWER TO ONLY AROUND HALF INCH OR SO BY SATURDAY.
FOR DAYS 4 THROUGH 7...A DRY PERIOD...AS AN UPPER AIR TROUGH ACROSS
NEW ENGLAND LIFTS AND IS REPLACED BY A FLAT RIDGE. SURFACE HIGH
PRESSURE WILL EXTEND FROM NEW ENGLAND SOUTHWEST TO TEXAS. GULF
MOISTURE WILL REMAIN SUPPRESSED ACROSS THE SOUTHEAST CONUS.
.LMK...NONE.
JSD
Hazardous weather outlook, Sep 3, 2:45 PM EST, 13 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED SEP 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS
MUCH OF SOUTH-CENTRAL KENTUCKY. MOST OF THE ACTIVITY SHOULD REMAIN
SOUTH OF THE WESTERN KENTUCKY PARKWAY. LOCALIZED FLOODING PROBLEMS
WILL BE POSSIBLE...AS SOME NARROW BANDS OF SHOWERS MAY REPEAT OVER
THE SAME AREA. PONDING WATER ON ROADS AND UNDERPASSES WILL ALSO BE
POSSIBLE. THE RAIN IS EXPECTED TO DIMINISH AND END AFTER DARK THIS
EVENING.
PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY IF
CLOUDS PART AND ALLOW THE TEMPERATURE TO FALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JB
Flood, Nelson
- When
- September 4, 4:10 AM EST to September 6, 6:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.805, -85.466 (the zone’s center; the record gives no point)
The Rolling Fork River at Boston crested at 38.8 feet at 5 AM EST on September 5. Flood stage at Boston is 35 feet. At the crest level, agricultural bottomland is flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 4, 20031 death · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$1.5 million · 1 event
- Flash Flood in New York, September 4, 2003$500,000 · 1 event
- Flooding in West Virginia, September 4, 2003$125,000 · 5 events
- Flash Flood in Kentucky, September 4, 2003$100,000 · 1 event
- Flash Flood in California, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Debris Flow in California, September 4, 2003$80,000 · 1 event
- Flash Flood in California, September 4, 2003$60,000 · 1 event
- Hail in California, September 4, 2003$50,000 · 0.01 in hail · 1 event
- Damaging Wind in Pennsylvania, September 4, 2003$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337701.